Are you feeling better and think you’re ready to stop taking your antidepressant? It may seem like you no longer need the medication, but in most cases, it’s contributing to your improved feelings. That’s why it’s important you stick with the treatment prescribed by your doctor. If you think you’re ready to stop taking an antidepressant, ask your doctor to create a plan of action that will help your body slowly adjust to being without the medicine.
Antidepressants help balance brain chemicals called neurotransmitters. These brain chemicals affect your mood and emotions. An imbalance can cause major depression or anxiety disorders. Antidepressants correct this imfbalance, but it can take four weeks or more to get the maximum effect.
If you feel like stopping your medicine because of bothersome side effects, remember that finding the right treatment may take trial and error and some tweaking. Don’t stop taking the medicine until you have spoken with your doctor. It might seem like you don’t need the medication anymore, but if you stop taking it, the medicine will leave your body and your symptoms might return. Quitting without consulting your doctor can be life-threatening. Suicide is a serious concern. It can also trigger withdrawal symptoms and relapse of your depression. If you relapse and start taking an antidepressant again, it can take weeks for the drug to rebalance your mood.
Side effects of quitting medication
Quitting “cold turkey” may cause withdrawal symptoms. Suddenly stopping your medicine may also worsen your depression. Here are some of the possible effects of quitting too quickly:
You get sick. Antidepressant discontinuation syndrome, also called antidepressant withdrawal, occurs when a person abruptly stops taking antidepressant medication. Many people who experience antidepressant withdrawal feel like they have the flu or a stomach bug. They may also experience disturbing thoughts or images.
You set back your treatment. Stopping medication can set back your treatment plan. It can increase the time it takes to feel better or it can actually cause your symptoms to worsen.
You contemplate suicide. Not being properly treated may increase your risk of suicidal thoughts. It also increases the risk that you’ll act on those thoughts. The most common health problem linked to suicide is depression, says the .
Other symptoms get worse. Stopping an antidepressant might worsen other symptoms associated with your depression such as headaches, pain, or insomnia. Additionally, untreated depression can make it harder for you to manage other health problems.
Other symptoms of antidepressant withdrawal include:
- trouble sleeping
- depression and mood swings
- abdominal cramping
- flu-like symptoms
Antidepressants and pregnancy
Just found out you’re pregnant? Don’t stop taking your antidepressant medication. According to the American College of Obstetrics and Gynecology, pregnant women who have untreated or poorly treated psychiatric health problems, including depression, may be less likely to take good care of themselves during pregnancy. Let the doctor who is treating your depression know that you are pregnant. And, of course, let the doctor managing your pregnancy know that you have depression and are taking medication. Together, you can make decisions about how to best treat your depression during pregnancy.
Talk to your doctor
Some people with depression stay on their medication indefinitely. Others are able to stop taking it after a period of weeks or months. The best way to stop taking your antidepressant is to slowly taper the medication under a doctor’s supervision. This involves slowly lowering the dose of medication until you are completely off of it. Talk to your healthcare provider about incorporating the following lifestyle changes to improve your overall health, lessen the symptoms of depression, and prevent it from recurring:
- getting plenty of sleep
- not abusing alcohol and drugs
- eating healthy, balanced meals
- reducing stress
No two people will respond to quitting antidepressants in the same way. Doctors have no way of knowing who will have withdrawal symptoms and who won’t. Talk with your doctor and don’t gamble on your health and wellness.